Colorado, 2022

Flood and Hail in Colorado, July 24 to 25, 2022

July 24 to 25, 2022 · NWS PUB · 6 events in 4 counties and zones

Thunderstorms occurred once again on this day, though coverage was lower. Large hail was observed, however, heavy rain with localized flooding were the main hazards.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Thunderstorms occurred once again on this day, though coverage was lower. Large hail was observed, however, heavy rain with localized flooding were the main hazards.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 24, 1:58 PM MST, 6 hours 32 minutes earlier.

Area forecast discussion, Jul 24, 1:58 PM MST, 6 hours 32 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
258 PM MDT Sun Jul 24 2022

.SHORT TERM...(This evening through Monday)
Issued at 224 PM MDT Sun Jul 24 2022

Key Messages:

1) widespread showers and thunderstorms with heavy rain this
afternoon and evening with an elevated flash flood potential on
area burn scars and along/north of Highway 50.

2) a few storms may become strong to severe this afternoon across
the Plains.

Currently...thunderstorms have been rapidly developing early this
afternoon across the higher terrain of southern Colorado. Cooler,
but still warm temperatures continue across the Plains where upper
80s to lower 90s have prevailed so far. Surface winds remain
southeasterly, with a few gusts to near 25 mph noted in area obs.

Rest of today and tonight...the main concern for the rest of today
into this evening will be the widespread showers and
thunderstorms. Several factors coming into play which are a bit
concerning. First, southeasterly low level flow has kept moisture
pooled across the Plains. Surface dewpoints are ranging from the
mid 50s to lower 60s from the I-25 corridor, east to the Kansas
border. Surface flow will continue to keep this moisture in place,
with dewpoints remaining steady, or rising into the early evening.
PWAT values also remain high, with imagery suggesting value around
1.5 inches. Aloft, a robust upper shortwave embedded under the
upper high is currently moving out of western Colorado will eject
northeast into northern Colorado this evening. The combination of
all of these factors, along with modest instability and shear,
will combine to produce very efficient rainfall producing
thunderstorms. Given this, Flash Flood Watches have been issued
for all area burn scars, east into the Plains, mainly along and
north of Highway 50. Added Pueblo County with this package. The
latest high-res guidance blossoms convection over the Eastern
Mountains after 3 PM, and tracks it slowly eastward this evening.

The other concern as we head into this evening will be the
potential for a few strong to severe storms on the Plains. As
storms move eastward, they will encounter a more favorable
environment, with CAPE values near 1000 j/kg and increased 0-6 km
shear around 30 kts. Wind gusts in excess of 60 mph, along with
hail near 1 inch in diameter may accompany stronger storms.

As storms progress eastward, model guidance suggests the formation
of a mesoscale convective complex as it approaches Kansas. Wind,
heavy rainfall, and lightning will be the primary concerns,
especially for areas north of Highway 50. This active weather will
shift east into Kansas late tonight into Monday morning.

For El Paso County, southeasterly flow and moisture will likely
produce low stratus and patchy fog overnight into Monday morning.

Monday...not much change to the upper pattern, with the upper high
continuing to spin over New Mexico and westerly flow across
Colorado. Weaker embedded energy is forecast to progress across
the Mountains, sparking another round of afternoon showers and
thunderstorms. Flow looks to be weaker on the Plains helping to
limit low level upslope forcing. However, moisture will be in
place, and locally heavy rainfall will once again be possible.
Flash flooding on area burn scars, and areas that have seen recent
heavy rainfall, will be possible. Lightning and wind will also be
a concern. Once storms initiate over the Mountains, they are
forecast to spread eastward into the Plains. Modest CAPE and shear
may allow for one of two stronger storms on the Plains. Overall,
temperatures will remain cooler than those seen in recent days.
Highs will top out in the mid 80s to lower 90s across the Plains.
and mainly 70s over the San Luis Valley.  Mozley

.LONG TERM...(Monday night through Sunday)
Issued at 224 PM MDT Sun Jul 24 2022

Key Messages:

1. Cool and Wet; several days of below normal temps and above normal
precip. Flash flood threat will be higher than normal, especially
mtns.

Monday night into Friday...

A favorable pattern for cooler and wetter conditions will occur
during this period. Modest NW flow at mid levels will combine with
monsoon flow to bring cooler and wetter conditions to the region.
The NW flow will allow intrusions of modest surface high pressures
systems working southeastward from the Dakotas to intrude into the
region. This will enhance upslope flow during this period,
especially during the THU and FRI time frame. Additionally, with
trajectories from the north (vs southwest), temperatures during this
period will likely run a few to several degrees below normal for max
temps. Weak disturbances within the mid level NW flow will allow for
favorable upward motion, and this combined with plenty of moisture in
the mid and upper levels will allow for numerous showers and storms
in the mtns through the end of the week.

At this time, the most favorable days for excessive precip will be
the THU and FRI time frame when a potentially very favorable upslope
patterns evolves over the region. Flash flooding in the mtns (and
possibly the plains), will be higher than normal through the end of
the week.

From Saturday into early next week, the ridge at mid levels is once
again forecast to build over the region and this should dry things
out over the region, allowing for only scattered storms in the high
terrain and isolated storms on the plains, Temps will once again will
heat up to normal or slightly above normal values.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 224 PM MDT Sun Jul 24 2022

Showers and thunderstorms are expected at all three terminals
through this evening. Storms that pass over the terminals will
produce gusty outflow winds to near 40 kts, and reduced CIGS and
VIS. Storms will likely impact the terminals through 03z, with a
few lighter rain showers possible through midnight. Southeasterly
flow on the Plains will likely lead to low stratus and areas of
fog, especially for KCOS. Another round of showers and
thunderstorms will be possible Monday afternoon at all three
terminals. Mozley

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Flood Watch until midnight MDT tonight for COZ084>086-089-093-
095>098.

Flash Flood Watch until midnight MDT tonight for COZ062-072>075-
077>080-087.

&&

SHORT TERM...MOZLEY
LONG TERM...HODANISH
AVIATION...MOZLEY
Hazardous weather outlook, Jul 24, 10:26 AM MST, 10 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1126 AM MDT Sun Jul 24 2022

COZ058>089-093>099-251730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1126 AM MDT Sun Jul 24 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous showers and thunderstorms will develop over
the mountains during the by 12 PM and spread into the southeast
plains during the late afternoon and evening hours. The main risk
with thunderstorms today will be torrential rainfall which will be
capable of producing localized flash flooding, especially for
burn scars.

As storms push off into the southeast plains after 2 PM, one or two
strong to severe thunderstorms will be possible.  Hail up to 1 inch
in diameter and wind gusts over 60 mph will be possible with the
embedded stronger storms.  Torrential rainfall will be possible
with storms as they merge into a cluster along and north of
highway 50 where flash flooding will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Numerous showers and thunderstorms will be possible Monday with
thunderstorms developing by late morning across the mountains and
spreading into the southeast plains during the afternoon and
evening. The main risk with thunderstorms will be heavy rainfall
capable of producing flash flooding along with dangerous cloud to
ground lightning. A strong storm or two will be possible across
portions of the southern plains with hail to near 1 inch in
diameter and wind gusts up to 60 mph.

The unsettled pattern will continue through Saturday with
scattered to numerous showers and thunderstorms each day,
especially for the mountains. The risk for flash flooding will be
elevated each day, especially for the burn scars and urbanized
areas. An embedded strong storm or two will be possible at times.
The highest risk of flash flooding will occur on Thursday and
Friday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely over portions of the region.

88/88

In the hours before

Special weather statement, Jul 24, 5:40 PM MST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Pueblo CO
640 PM MDT Sun Jul 24 2022

COZ099-250145-
Springfield Vicinity/Baca County CO-
640 PM MDT Sun Jul 24 2022

...Strong thunderstorms will impact portions of central Baca County
through 745 PM MDT...

At 640 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Pritchett to 16 miles west
of Elkhart. Movement was northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Springfield, Walsh, Pritchett, Vilas, Campo and Stonington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3699 10210 3700 10230 3727 10308 3732 10308
      3753 10266 3734 10204 3700 10204
TIME...MOT...LOC 0040Z 244DEG 20KT 3731 10296 3705 10219

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

MG/AC
Special weather statement, Jul 24, 6:24 PM MST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Pueblo CO
724 PM MDT Sun Jul 24 2022

COZ097>099-250145-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
Las Animas Vicinity/Bent County CO-
724 PM MDT Sun Jul 24 2022

...Strong thunderstorms will impact portions of southwestern Prowers,
north central Baca and southeastern Bent Counties through 745 PM
MDT...

At 724 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 21 miles west of Two Buttes Reservoir to 7
miles north of Vilas. Movement was northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Two Buttes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3788 10294 3771 10230 3743 10241 3752 10266
      3749 10273 3771 10299
TIME...MOT...LOC 0124Z 221DEG 16KT 3769 10299 3748 10249

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Cohen
Special weather statement, Jul 24, 6:34 PM MST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Pueblo CO
734 PM MDT Sun Jul 24 2022

COZ095-096-250215-
Western Kiowa County CO-Eastern Kiowa County CO-
734 PM MDT Sun Jul 24 2022

...Strong thunderstorms will impact portions of western Kiowa County
through 815 PM MDT...

At 733 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Wild Horse Point to 6
miles southwest of Arlington. Movement was northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Eads, Haswell, Sweetwater Reservoir, Neegronda Reservoir, Arlington,
Blue Lake and Neeoshe Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3827 10271 3827 10346 3839 10347 3861 10291
      3861 10269
TIME...MOT...LOC 0133Z 240DEG 48KT 3847 10341 3826 10341

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

MG/AC
Local storm report, Jul 24, 6:55 PM MST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
755 PM MDT SUN JUL 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     TSTM WND GST     4 S CHERAW              38.05N 103.52W
07/24/2022  M54 MPH          OTERO              CO   ASOS

            ASOS STATION KLHX LA JUNTA AIRPORT.

&&
Special weather statement, Jul 24, 7:00 PM MST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Pueblo CO
800 PM MDT Sun Jul 24 2022

COZ098-099-250245-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
800 PM MDT Sun Jul 24 2022

...Strong thunderstorms will impact portions of southern Prowers and
northeastern Baca Counties through 845 PM MDT...

At 800 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Two Buttes Reservoir to 8 miles west of
The Saunders Elevator. Movement was north at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Two Buttes and Two Buttes Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3738 10212 3756 10267 3796 10257 3778 10204
      3759 10204
TIME...MOT...LOC 0200Z 189DEG 22KT 3773 10261 3749 10219

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MG/Cohen
Local storm report, Jul 24, 8:04 PM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
904 PM MDT SUN JUL 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     TSTM WND DMG     3 N WILEY               38.20N 102.72W
07/24/2022                   PROWERS            CO   PUBLIC

            REPORT OF NUMEROUS LARGE TREE BRANCHES DOWN
            JUST NORTH OF WILEY. TREE BRANCH DIAMETERS
            WERE SEVERAL INCHES WIDE, WITH ONE BRANCH
            BLOCKING ROAD.

&&

COHEN

The radar

The Pueblo radar (KPUX), 118 km away, was scanning. The volume nearest the first event began at 03:32 UTC.

Open the radar archive at this moment

Event by event

4 heavy rain, 1 hail, 1 flood. Local standard time, as filed.

Heavy Rain, Kiowa

When
July 24, 8:30 PM MST to 11:30 PM MST
Where
Kiowa County, 2.7 mi W of Eads
Reported by
Public
Coordinates
38.480, -102.830

Heavy rainfall of 2.3 inches.

Heavy Rain, Kiowa

When
July 25, 12:53 AM MST to 3:53 AM MST
Where
Kiowa County, 9 mi N of Brandon
Reported by
Trained Spotter
Coordinates
38.580, -102.440

Heavy rainfall of 2.47 inches. Some hail was mixed in with the rain.

Heavy Rain, Bent

When
July 25, 4:00 AM MST to 6:00 AM MST
Where
Bent County, 2.28 mi WSW of Las Animas
Reported by
Public
Coordinates
38.060, -103.260

Heavy rainfall of 1.5 inches.

Heavy Rain, Custer

When
July 25, 2:29 PM MST to 3:29 PM MST
Where
Custer County, Rosita
Reported by
Trained Spotter
Coordinates
38.100, -105.330

Heavy rainfall of 1.00 inches, fell in one hour.

Hail, El Paso

When
July 25, 3:19 PM MST to 3:22 PM MST
Where
El Paso County, 3.24 mi W of Fountain
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
38.680, -104.760

Flood, El Paso

When
July 25, 4:04 PM MST to 6:04 PM MST
Where
El Paso County, 0.22 mi NNW of Security to 0.2 mi NW of Security
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.753, -104.742

Minor flooding of roads reported in the Security and Widefield area.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045893, 1045894, 1045895, 1045896, 1045892, 1045891.